Patient Education Blog

Archive for the ‘warfarin / coumadin’ Category

Purple Toe Syndrome

| Blood thinners (anticoagulants), Heparin and Low Molecular Weight Heparins, Side effects, warfarin / coumadin | Comments Off on Purple Toe Syndrome

Warfarin can, in rare instances, cause violaceous painful discoloration of the toes and the sides of the feet, referred to as the “purple toe syndrome” 1 – see photograph below. Occasionally, the hands can also be involved and a net-like skin rash on abdomen and legs (= livedo reticularis) can occur. This typically happens within the first few weeks of starting warfarin. Read the rest of this entry »

Safe Pain Medications on Warfarin

| warfarin / coumadin | 2 Comments »

Certain pain medications increase the risk of bleeding in patients on warfarin (coumadin®, Jantoven).  Two mechanism can be at play: (1) non-steroidal pain medications (NSAIDs = non-steroidal anti-inflammatory drugs) may lead to gastritis which can lead to bleeding into the stomach, made worse by being on “blood thinners”, and (2) pain medications taken on a regular basis may interfere with warfarin, leading to an increase in INR, increasing the risk for bleeding.

The table below lists oral pain medications that do not increase the risk for bleeding Read the rest of this entry »

INRs that Fluctuate

| Blood thinners (anticoagulants), INR | Comments Off on INRs that Fluctuate

Stephan Moll, MD writes…

Quite a few patients on warfarin have unstable, i.e. significantly fluctuating, INRs, making warfarin therapy cumbersome.  The cause of such fluctuations is often not clear.  However, the following causes should be considered. Solutions how to deal with fluctuating INRs are also listed below. Read the rest of this entry »

Warfarin therapy made easier

| Blood thinners (anticoagulants), INR | Comments Off on Warfarin therapy made easier

Background and Summary

Patients on warfarin can test their own INR (International Normalized Ratio) at home with small, handheld INR monitors, similar to diabetics checking their own blood sugar. A very large, well conducted study published on Oct 21, 2010 in the New England Journal of Medicine (ref 1) shows that patients can safely and effectively monitor their warfarin therapy themselves with INR home monitors. While this does not come as a surprise to many, this is the first very large and well designed trial to show this. Read the rest of this entry »